Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Anesthesia

Arm pain not at IV site after anesthesia

01/13/2006

Question:

I had oral surgery exactly a month ago, and IV anesthesia was used. About a week after surgery I noticed pain in my forearm distal to the insertion site (but no pain at the site). There was also a bruise running up my bicep proximal to the insertion site. It hurt (in my forearm) to extend my elbow and there were was an odd lump in my upper forearm. The pain lessened for a few days then came back only this time it was more distal and extended into my thumb. The pain is along my radius to about half way up my forearm and fairly superficial. The skin in the area is painful to light touch, and that pain is similar to that of a burn. Also, there is still a small lump and a vein seems to be protruding--though it is hard to tell if the lump is just part of the vein. I went back to my surgeon and they looked at it, but the nurse seemed like she had no idea what was wrong. Can you help me?

Answer:

Thanks for the very detailed description of your problem.  It sounds as though you may have some irritation of a vein together with thrombosis (clot), a condition called venous thrombophlebitis.  This is a relatively common condition resulting from the presence of an intravenous cannula ("IV") and/or the effects of drugs injected through the IV. 

Thrombophlebitis is not usually associated with infection, is not life-threatening, and does not usually require treatment except to relieve the symptoms.  Is it getting better?  This is a condition that does get better over time and is treated with mild analgesics.  In the early stages of thrombophlebitis there is inflammation, which is seen as redness and warmth at the insertion site and along the course of the vein in which the IV has been placed.  Later, there may be a hardened area corresponding to where a clot was formed in the vein. 

Although this diagnosis probably accounts for your symptoms, some aspects of your description don't correspond entirely.  The pain distal to the insertion site (further along your arm) would not be typical of venous thrombophlebitis.  Despite your excellent description you don't say exactly where in your forearm the IV was located.  Some locations would be close to nerves that supply the forearm.  It is possible that during insertion of the IV cannula a small peripheral nerve was injured.  Such an injury can cause heightened sensitivity to touch or pain from a stimulus which is not normally painful (allodynia).  Again, this type of nerve injury normally recovers over time (a few weeks or months) without treatment.  Was the insertion of the IV cannula very painful? - this would happen if the nerve was stuck directly by the needle.  A nerve injury resulting from the insertion of an IV cannula is uncommon but is probably something not entirely preventable. 

Although your surgeon's nurse was not helpful, if you continue to have problems you should ask to see the surgeon directly, or perhaps the anesthesiologist or nurse anesthetist who took care of you during your oral surgery procedure.  These are the professionals responsible for your ongoing care in this situation, who are aware of the details of your medical history, which may contribute to a diagnosis or therapy, and who can conduct an appropriate, detailed physical examination.

For more information:

Go to the Anesthesia health topic, where you can:

Response by:

Gareth S Kantor, MD Gareth S Kantor, MD
Assistant Professor of Anesthesiology
School of Medicine
Case Western Reserve University